MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Material Too Rigid or Stiff (1544); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-01042, 3005168196-2017-01043, 3005168196-2017-01045.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using neuron 6f 070 delivery catheters (neuron 070¿s) and ruby coils.It was noted that the patient had a very tortuous anatomy.During the procedure, the physician tried to gain access using a non-penumbra 6f sheath and a neuron 070, with a non-penumbra select catheter loaded in the neuron 070.While attempting to advance the neuron 070 through the sheath, the physician inadvertently kinked the neuron 070.Therefore, the neuron 070 was removed and a new neuron 070 was opened; however, the physician was unable to access the celiac trunk with this system because of the tortuosity of the patient.The neuron 070 system was removed and a non-penumbra select catheter was used to select the celiac and access the distal part of the vessel with a lantern delivery microcatheter (lantern).After that, the physician successfully deployed and detached a ruby coil into the target vessel.While the physician was attempting to advance two new ruby coils out of the lantern and into the target vessel, both coils were very stiff to advance and resistance was met.Therefore, the physician successfully removed both coils and placed several new ruby coils in the outflow and into the aneurysm using the same lantern.While attempting to advance a new ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil unintentionally detached partially inside the lantern and some of the coil outside of the lantern.Therefore, the physician removed the lantern containing the detached coil as it was unraveling inside the lantern.The procedure was then successfully completed using a new lantern and two additional ruby coils.There was no alleged deficiency against the first lantern.The physician just wanted to switch to a new lantern since he had been using the first lantern for three hours.It was also noted that there was no alleged deficiency against the second neuron 070.Additionally, there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil.The pusher assembly was kinked in multiple locations throughout its length.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from the pusher assembly.Conclusions: evaluation of the neuron 070 revealed that it was ovalized on the distal tip.This damage may have occurred due to forceful manipulation of the neuron 070 during navigation of tortuous patient anatomy.The kinks in the neuron 070 were likely incidental and may have occurred during packaging for return.Evaluation of ruby coil with lot # f44454 revealed that the embolization coil was detached within the introducer sheath and dried blood was inside the introducer sheath.Since this ruby coil was reported as successfully removed from the procedure with no mention of unintentional detachment, this detachment was likely incidental and likely occurred after removal from the procedure.Evaluation of ruby coil with lot # f72748 revealed that the embolization coil was detached and the stretch resistant (sr) wire was fractured.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach from the pusher assembly.Since this ruby coil was reported as successfully removed from the procedure with no mention of unintentional detachment, this detachment was likely incidental and likely occurred after removal from the procedure.Evaluation of ruby coil with lot # f65716 revealed that the embolization coil was detached and the sr wire was fractured.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach from the pusher assembly.The kinks observed on the pusher assemblies were likely incidental and may have occurred during packaging for return to penumbra.The lantern delivery microcatheter (lantern) was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6675726
Report Number3005168196-2017-01044
Device Sequence Number81556
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/08/2024
Device Catalogue NumberRBY2C0420
Device Lot NumberF72748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2017
Initial Date Received by Manufacturer 05/31/2017
Supplement Date Received by Manufacturer03/23/2018
Initial Report FDA Received Date06/28/2017
Supplement Report FDA Received Date04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR